Arkansas, 2008

Hail and Damaging Winds in Arkansas, May 26, 2008

May 26, 2008 · NWS LZK · 7 events in 5 counties and zones

High pressure began building to the west of the region on the 26th. This created a northwest wind flow aloft, with a front slowly riding the flow into Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

High pressure began building to the west of the region on the 26th. This created a northwest wind flow aloft, with a front slowly riding the flow into Arkansas. Ahead of the front, scattered to numerous showers and thunderstorms developed across northern and central Arkansas during the afternoon and evening of the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 26, 2:04 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, May 26, 2:04 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
304 PM CDT MON MAY 26 2008

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
OBSERVATIONS FROM LOCAL RADARS HAVE INDICATED A SLOW INCREASE IN
COVERAGE OF WEAK CONVECTION ACROSS ACROSS CENTRAL AND SOUTHWEST
SECTIONS OF THE FORECAST AREA DURING THE PAST HOUR. A MID LEVEL
DISTURBANCE...NOW ACROSS THE RED RIVER REGION...APPEARS TO BE
AIDING THIS ACTIVITY.

19Z OBJECTIVE SURFACE ANALYSIS INDICATES A WEAK...CONVECTIVELY
INDUCED BOUNDARY ACROSS EXTREME NORTH SECTIONS OF THE FORECAST AREA.
THIS FEATURE MAY BE A FOCUS FOR ADDITIONAL CONVECTION LATE THIS
AFTERNOON...ALTHOUGH CURRENTLY...FORCING ALONG THIS FEATURE IS VERY
WEAK.

SEVERAL OPERATIONAL SHORT TERM MODEL RUNS HAVE INDICATED THE
POTENTIAL FOR AN ORGANIZED CONVECTIVE COMPLEX TO FORM
OVERNIGHT...MOST LIKELY ACROSS SOUTHERN KANSAS AND NORTHERN
OKLAHOMA. FORECAST STORM MOTION INDICATES THAT THIS ACTIVITY WOULD
MOVE EAST-SOUTHEAST...INTO WESTERN PORTIONS OF THE FORECAST AREA
LATE TONIGHT...AND EARLY TUESDAY. THE COVERAGE AND MAGNITUDE OF THIS
COMPLEX AFFECTING THE REGION MAY BE SUFFICIENT TO PROVIDE A
SUBSTANTIAL AMOUNT OF CONVECTIVE OVERTURNING ACROSS THESE
AREAS...THEREFORE WOULD AFFECT THE LOCAL CONVECTIVE ENVIRONMENT
FOR TUESDAY AFTERNOON.

A WELL DEFINED FOLD FRONT...NOW ACROSS THE CENTRAL PLAINS...WILL
APPROACH THE FORECAST AREA EARLY WEDNESDAY...AND WILL PROMOTE
ADDITIONAL CONVECTIVE DEVELOPMENT.

&&

.LONG TERM...FRIDAY THROUGH MONDAY
A FLAT RIDGE OF HIGH PRESSURE WILL BE IN PLACE ACROSS THE REGION
DURING THE EARLY PART OF THE EXTENDED PERIOD WITH A SOUTHERLY
SURFACE FLOW IN PLACE.

A SHORTWAVE WILL BE PUSHING THROUGH THE CENTRAL PART OF THE COUNTRY
IN THE SATURDAY-SUNDAY TIME FRAME. THE 06Z GFS AND 00Z ECMWF RUNS
WERE IN FAIRLY GOOD AGREEMENT ON BRINGING THE SHORTWAVE ACROSS THE
NRN PART OF THE CWA LATE SATURDAY NIGHT INTO EARLY SUNDAY
MORNING...BUT THE 12Z GFS HAS SPED THINGS UP AND NOW BRINGS THE
SHORTWAVE ACROSS DURING THE DAY ON SATURDAY. AT THE SFC...A COLD
FRONT IS EXPECTED TO PUSH INTO THE NRN HALF OF THE CWA ...STALL
OUT...AND EFFECTIVELY DISSIPATE AS IT STARTS TO PUSH BACK NORTHWARD
AGAIN.

WILL GO AHEAD AND TREND THE FORECAST TO A BLEND OF THE SLOWER 06Z
GFS AND THE SOMEWHAT FASTER 12Z GFS...BRINIGNG A SHORTWAVE ACROSS
NRN ARKANSAS ON SATURDAY WITH A SFC FRONT STALLING OUT ACROSS THE
NRN HALF OF THE CWA LATE SATURDAY INTO SUNDAY. THIS WILL BRING
SLIGHTLY COOLER TEMPS TO THE NRN HALF OF THE CWA ON SUNDAY AND
MONDAY. WILL KEEP SLGHT CHC POPS ACROSS THE AREA DURING THAT TIME
FRAME.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     70  87  65  81 /  50  60  50  30
CAMDEN AR         70  91  68  87 /  30  30  40  50
HARRISON AR       68  85  62  76 /  60  60  50  30
HOT SPRINGS AR    70  90  67  83 /  40  40  40  40
LITTLE ROCK   AR  70  89  69  84 /  40  40  40  40
MONTICELLO AR     70  90  69  87 /  20  30  40  40
MOUNT IDA AR      70  89  66  82 /  50  50  40  40
MOUNTAIN HOME AR  67  85  62  76 /  60  60  50  30
NEWPORT AR        70  88  67  82 /  50  50  50  30
PINE BLUFF AR     71  90  70  86 /  30  30  40  40
RUSSELLVILLE AR   70  88  66  81 /  50  50  50  40
SEARCY AR         70  88  67  83 /  50  50  40  30
STUTTGART AR      71  89  70  85 /  40  40  40  40
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...55 / LONG TERM...53
Hazardous weather outlook, May 26, 9:05 AM CST, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1005 AM CDT MON MAY 26 2008

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-271000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
1005 AM CDT MON MAY 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
ACROSS THE STATE.  ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME...A FEW SEVERE THUNDERSTORMS ARE
EXPECTED...MAINLY BETWEEN 4 PM AND 8 PM.  LARGE HAIL...AND DAMAGING
WIND GUSTS CAN BE EXPECTED WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE IN THE FORECAST
FROM TUESDAY THROUGH WEDNESDAY NIGHT. TUESDAY WILL SEE MORE NUMEROUS
SHOWERS AND STORMS AS A COLD FRONT APPROACHES OUR FORECAST AREA.
THERE WILL EXIST THE POSSIBILITY OF SEVERE STORMS ALMOST STATEWIDE
ON TUESDAY. SOME OF THE STORMS ON TUESDAY MAY DROP HEAVY RAINFALL
AMOUNTS IN SOME SPOTS...BUT THIS WILL NEED TO BE MONITORED MORE
CLOSELY AS WE GET CLOSER IN TIME. DRY WEATHER WILL RETURN FROM
THURSDAY ONWARD UNTIL MOST OF SATURDAY. THERE WILL BE A SLIGHT
CHANCE OF SHOWERS AND STORMS NORTH SATURDAY NIGHT THROUGH SUNDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION WILL BE REQUIRED ACROSS THE AREA...DURING
THE LATE AFTERNOON AND EARLY EVENING.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON
CENTRAL ARKANSAS.

55

The radar

The Little Rock radar (KLZK), 69 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, White

When
May 26, 4:06 PM CST
Where
White County, Albion
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.330, -91.800

A tree was down across Arkansas Highway 16.

Hail, Van Buren

When
May 26, 4:42 PM CST
Where
Van Buren County, 2 mi SE of Fairbanks
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.410, -92.255

Hail, Johnson

When
May 26, 4:55 PM CST
Where
Johnson County, 2 mi SW of Dillen
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
35.679, -93.205

Thunderstorm Wind, White

When
May 26, 5:15 PM CST
Where
White County, Bradford to 3 mi E of Bradford
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.420, -91.470

Trees and many large limbs were down.

Thunderstorm Wind, Jackson

When
May 26, 5:25 PM CST
Where
Jackson County, Weldon
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.450, -91.230

Large limbs were down.

Hail, Conway

When
May 26, 6:25 PM CST
Where
Conway County, 3 mi N of Petit Jean State Park
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.173, -92.900

Hail, Conway

When
May 26, 6:28 PM CST
Where
Conway County, 2 mi W of Morrilton
Measured
0.75 in hail
Reported by
Public
Coordinates
35.150, -92.785

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106576, 106563, 106566, 106581, 106582, 106569, 106571.